Quote from klone
They said that the friend was pressing the button every 6 minutes, not that the PCA was set to every 6 minutes.
Quote from AnnieOaklyRN
I realize that, but the PCA should be set to lock out the button once a safe maximum dose has been reached, and in this case that was clearly set WAY to high!!
Quote from DextersDisciple
Lol no this was the standard PCA dose used daily throughout the hospital. Lockout is 2mg an hour.
Hmm.. I don't work in the U.S. and in my country hydromorphone is pretty much only used in palliative care. So I'm not familiar with dosage and also, I have no idea what type of surgery or procedure this patient had done, or how opioid tolerant they are or if they have any other pain issues unrelated to the surgery/procedure.
Since I'm not familiar with Dilaudid, I looked at an equianalgesic dosing table and it seems that IV Morphine: IV Dilaudid is approximately 7:1. So the 2 mg per hour maximum allowed by the PCA sounds like a pretty hefty dose, and I wouldn't expect that most patients would need that much. That however, doesn't in my opinion necessarily translate to the PCA being incorrectly programmed.
In order to be certain to have doses that are low enough and lock out time periods that are long enough, that NO patient would ever suffer from respiratory depression when SOMEONE OTHER THAN THE PATIENT keeps pressing the button even long after the patient is asleep/resting comfortably, the result would be that many patients wouldn't have their pain adequately managed.
It's called PATIENT-controlled analgesia for a reason. It's not a family-controlled analgesia pump and it's not a friend-controlled analgesia pump. No one else than the patient should be "dosing" the patient. (For that reason, PCA's are only a suitable method of analgesia for patients with the physical ability to push the button and the cognitive ability to understand that pushing the button is what they need to do when they need pain relief).
The patient wouldn't have kept pushing the button for as long as the awake friend did. From what I understand of the situation, it sounds as if the friend who was continuously giving the patient more doses, is the likely cause. I'm hoping it was done out of misdirected kindness, wanting to keep their friend pain-free. But that person really needs to be educated on how dangerous it is to do what s/he did. Well, after the naloxone, I guess they figured it out.
OP I'm curious, did that friend actually sit their and press the button every six minutes for over three hours to get to a dose of 7 mg? Was the lockout total 2mg/hour or was there a continuous basal rate programmed as well, on top of the patient-controlled doses? (I have no idea if you normally would or not, I'm only trying to figure out if this took three and a half hours or if the 7 mg were administered during a shorter time-frame).
People never cease to amaze me
It's a reminder to always educate and inform, because people can do some very strange things. We can never be too vigilant.
(OP, I couldn't answer the poll. My answer would be; no, not that I'm aware of